Texas, 2014

Funnel Clouds in Texas, September 16, 2014

September 16, 2014 · NWS LCH · 2 events in 1 county or zone

A very humid and unstable air mass remained in place across Southeast Texas through mid September. A pair of funnel clouds were reported during the afternoon of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A very humid and unstable air mass remained in place across Southeast Texas through mid September. A pair of funnel clouds were reported during the afternoon of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 16, 12:05 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 16, 12:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
105 PM CDT TUE SEP 16 2014

.DISCUSSION...
FOR THE 18Z TAF PACKAGE.

&&

.AVIATION...
COVERAGE OF CONVECTION STARTING TO INCREASE INLAND...ESPECIALLY
ALONG AND SOUTH OF I-10. PRESERVED THE INHERITED TEMPO -TSRA AT
THE SOUTHERN TERMINALS...AND THE VCSH AT KAEX WITH CONVECTIVE
COVERAGE AND INTENSITY BOTH LESS THAN FARTHER SOUTH. ACTIVITY IS
EXPECTED TO WIND DOWN BY LATE AFTERNOON/EARLY EVENING. VFR TO
PREVAIL OUTSIDE OF CONVECTION.

13

&&

.PREV DISCUSSION... /ISSUED 1017 AM CDT TUE SEP 16 2014/

UPDATE...THE MORNING SOUNDING CHECKED IN WITH A PWAT OF 2.26
INCHES, TRENDING HIGHER THAN PREVIOUS AND A STANDARD DEVIATION
OVER THE CLIMO OF 1.7 INCHES. MOISTURE CONTINUES A FEED INTO THE
REGION ON THE BACK SIDE OF THE EASTERLY WAVE ENTERING SOUTH TEXAS.
SINCE BOTH THE NEWER GUIDANCE GFS AND THE 08Z EURO ARE IN GOOD
AGREEMENT ON HIGHER POPS AND UPPER DIVERGENCE ONGOING, RAISED POPS
TO 60 PERCENT AREA WIDE THIS AFTERNOON. ALSO TWEAKED TEMPS LOWER
THAN THE GUIDANCE DUE TO THE INCREASING RAIN CHANCES.

SWEENEY

PREV DISCUSSION... /ISSUED 706 AM CDT TUE SEP 16 2014/

AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. A LOW LEVEL
EASTERLY WAVE ADVANCING ACROSS THE WESTERN GULF...COMBINED WITH AN
UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION IN A
NORTHWESTERLY FLOW ALOFT...WILL YIELD CONSIDERABLE SHOWER AND
THUNDERSTORM ACTIVITY TODAY. SCATTERED CONVECTION CAN BE EXPECTED
ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR INCLUDING OUR
TERMINALS OF BPT...LCH...LFT AND ARA...BECOMING MORE ISOLATED
FURTHER NORTH. THIS CONVECTION IS EXPECTED TO RAMP UP BY MID/LATE
MORNING AND CONTINUE INTO THE AFTERNOON. OTHERWISE...VFR IS STILL
EXPECTED TO PREVAIL WHILE WINDS WILL REMAIN LIGHT.

MARCOTTE

PREV DISCUSSION... /ISSUED 331 AM CDT TUE SEP 16 2014/

DISCUSSION...MAIN FORECAST ISSUES WILL BE POPS THROUGH THE
REMAINDER OF THE WEEK.

GOOD MOISTURE PROFILE IS IN PLACE FOR TODAY AS 00Z LCH SOUNDING
IS GENERALLY MOIST ADIABATIC. PWATS ARE FORECASTED TO BE AT OR
ABOVE 2 INCHES ESPECIALLY FOR WESTERN PARTS OF THE FORECAST AREA.
GIVEN THIS AND UPPER DIFFLUENCE PROGGED OVER THE NORTHERN
GULF...WILL HAVE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
FOR TODAY. HEAVIEST RAIN WILL LIKELY BE ALONG AND SOUTH OF I10
CORRIDOR.

A MORE AMPLIFIED UPPER PATTERN WILL BEGIN ON WEDNESDAY WITH UPPER
TROUGH DIGGING INTO THE SOUTHEAST U.S WITH RIDGING OVER THE SOUTHERN
ROCKIES.  WITH PWATS STILL PROGGED NEAR 2 INCHES AND PERIODIC
SHORTWAVE ENERGY ROTATING AROUND TROUGH...WILL MAINTAIN MAINLY
DAYTIME SCATTERED SHOWERS AND STORMS THROUGH THURSDAY. WILL TAPER
BACK POPS BEGINNING FRIDAY AS UPPER RIDGE IS FORECASTED TO WEDGE
OVER AREA. ALSO PWATS ARE EXPECTED TO BE LOWER.

MODELS ARE FORECASTING A COLD FRONT TO APPROACH THE REGION EARLY
NEXT WEEK.  SINCE THIS IS VERY LATE IN THE FORECAST CYCLE...WILL
ONLY SHOW A SMALL DROP IN TEMPERATURES FOR SUNDAY AND MONDAY NIGHT.
IF COOLER GFS VERIFIES...MAY SEE LOW TEMPERATURES WELL DOWN INTO THE
60S EARLY NEXT WEEK FOR MOST OF THE AREA.

MARINE...BROAD HIGH PRESSURE WILL MAINTAIN A RELATIVELY BENIGN FLOW
THROUGH THURSDAY. FOR THE WEEKEND...GRADIENT WILL TIGHTEN SOME AS
LARGE HIGH PRESSURE SHIFTS OVER THE MID ATLANTIC REGION. AT THAT
TIME...WILL INCREASE WAVES TO 3 FEET OFFSHORE. GRADIENT WILL
RELAX EARLY NEXT WEEK WITH APPROACH OF FRONTAL BOUNDARY.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  85  73  88  73 /  60  30  40  20
KBPT  86  74  87  73 /  60  40  50  30
KAEX  87  71  90  71 /  60  20  30  20
KLFT  84  73  89  72 /  60  30  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Sep 16, 3:31 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
431 AM CDT TUE SEP 16 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-170945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
431 AM CDT TUE SEP 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR
TODAY THROUGH EARLY TONIGHT. THE CHANCE FOR SEVERE WEATHER IS VERY
LOW ALTHOUGH THE ENVIRONMENT MAY BECOME FAVORABLE FOR TROPICAL
FUNNEL CLOUDS. THE THREAT FOR HAZARDOUS WEATHER WILL DECREASE EARLY
THIS EVENING.

THE MAIN HAZARDS WILL BE FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL.  LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THURSDAY. LESS COVERAGE IN THUNDERSTORMS IS EXPECTED BEGINNING
FRIDAY AND CONTINUING THROUGH THE WEEKEND. AT THIS TIME...THE
CHANCE FOR SEVERE WEATHER IS VERY LOW. FREQUENT LIGHTNING AND VERY
HEAVY RAIN WILL BE THE MAIN WEATHER HAZARDS. LOCALIZED FLOODING
WILL BE POSSIBLE MAINLY ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The radar

The Lake Charles radar (KLCH), 77 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jefferson

When
September 16, 1:00 PM CST to 1:01 PM CST
Where
Jefferson County, 0.82 mi SSE of Sabine Pass
Reported by
Coast Guard
Coordinates
29.759, -93.895

The Coast Guard station a Sabine Pass reported a funnel cloud around one mile north of the station.

Funnel Cloud, Jefferson

When
September 16, 1:04 PM CST to 1:05 PM CST
Where
Jefferson County, 1.78 mi WSW of Bevil Oaks
Reported by
Broadcast Media
Coordinates
30.137, -94.296

A funnel cloud was reported along Highway 105 between Beaumont and Sour Lake by Beaumont media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539748, 539750.